Try it
Pharmacology · Antimicrobials: Mazzotti reaction
Sample itemA man with itchy skin, nodules and microfilariae in skin snips is mistakenly given diethylcarbamazine. Within hours he has fever, intense itching, rash and hypotension. Which reaction has occurred?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Mazzotti reaction
Rapid killing of Onchocerca microfilariae by diethylcarbamazine releases antigens and triggers the Mazzotti reaction. Ivermectin is the preferred drug for onchocerciasis, and DEC is avoided in endemic areas of the disease.
Option by option
A. Red man syndrome
Red man syndrome follows rapid infusion of vancomycin.
B. Serum sickness
Serum sickness is an immune-complex reaction appearing after one to two weeks.
C. Jarisch-Herxheimer reaction
Jarisch-Herxheimer reaction follows treatment of spirochaetal infections such as syphilis.
D. Mazzotti reaction (correct)
Correct. Mazzotti reaction follows death of microfilariae after DEC in onchocerciasis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?